GP Q/A: What is causing my skin to itch?
Hi Dr Joe,
I have had type 2 diabetes for over 15 years and am slowly addressing my health concerns in order to become a much healthier person.
However, I have learnt that overall skin itching occurs with diabetes and would like to know why this is? I experience it all the time, especially my back, and am desperate to find, if not a cure, a solution that will help me to control it.
Currently I have polymyalgia rheumatica, osteoporosis, osteoarthritis, high blood pressure and high cholesterol and take a number of regular medications.
I haven’t used any antihistamines, but do use topical ointments now and then and shower using pinetarsol.
Dr Joe Kosterich MBBS, General Practitioner and Editorial Advisory Board Member of the Virtual Medical Centre and Parenthub responds:
Some people with diabetes can get a tingling itching or burning sensation, usually in the legs and feet. This is thought to be due to irritation of the nerve endings, but the exact reason is not known.
However, itching on the skin is not necessarily related to diabetes. Itching can be due to reactions, but this is unlikely if it is long term. Some medications can cause itching as a side effect but this is not common in the absence of a rash. Polymyalgia rheumatica is thought to have an auto-immune basis, so itchy skin may be related in some way to that.
Treatment is often a combination of soothing creams /ointments and antihistamine medication. In rare instances, steroid tablets are used.
If triggers can be identified, then avoiding them if possible will help.
Best to chat with your GP about possible causes and which treatments may be suitable for you.
|For more information on common causes of skin rashes and the medical conditions associated with a skin rash, see Skin Rash.|
|For more information on what the anatomy of the skin and what the skin does, see Human Skin.|
|For more information on the symptoms, treatment and diagnosis of Type 2 Diabetes, see Diabetes Mellitus Type 2.|